What is the best way to track contraceptive side effects?

Sanity changes: There’s no definitive evidence that hormonal contraceptive use exacerbates depression or other mental health issues, according to 2020 research, but mood swings are a commonly reported symptom.1 So it’s important to write down all the mood-related symptoms along with your physical symptoms each day and try to name them as best you can, like feeling particularly emotional at times, having mood swings sudden or feeling depressed, Dr. says Sridhar. You should also include references to specific life events or events – for example, a breakup, a period of high stress at work, or any other impacting life event – ​​that correlates with the period during which you started birth control, she adds.

Medications or supplements you take: There are many medications that can trigger side effects similar to birth control. For example, certain antidepressants and blood pressure medications can also impact libido. So be sure to write down any other medications you take in your diary (yes, including supplements); add the name of the drug, the dosage, and how often you take it, recommends Dr. Sridhar. It’s not always easy to decipher on your own exactly which side effect is from which drug, she points out, so having all of this information can be helpful if you need to have a conversation with your doctor.

Diet and Exercise Changes: If you’ve changed either recently, include them in your tracker, says Dr. Sridhar. For example, if you’ve recently started following a vegan diet and your mystery symptoms are stomach-related, it’s worth documenting the foods you eat and how you feel afterwards to see if there’s any sort of of link. The same goes for your exercise habits: major changes in your activity, for example, you start training for a marathon, can also lead to changes in your body, such as muscle pain, headaches if you are dehydrated or have gastrointestinal symptoms (runners trot are so real). Basically, write down any workouts that feel particularly new to you, says Dr. Sridhar, and note how your symptoms change during and after.

3. Pause to see if you notice any significant changes.

If you feel that your symptoms are bothersome and interfering with your normal activities, another way to analyze whether your birth control might be causing your symptoms is to stop using this method of birth control, whether you can. Keep your diary for a good three months afterwards so you can see if there’s a difference, Dr. Sridhar says.

It is generally safe to stop taking birth control pills, wearing the patch or ring, or asking your doctor to remove an IUD or implant at any time. If you are using birth control to help manage a medical condition such as polycystic ovary syndrome (PCOS), be sure to discuss this with your doctor before you stop taking your birth control, notes Dr. Kiley.

And don’t forget to immediately use a backup method of birth control, such as condoms or spermicide, if you’re not planning to get pregnant, adds Dr. Sridhar.

If your doctor determines that your birth control is causing your side effects, here’s what to consider.

So you brought your solid symptom diary to your doctor, and you both end up determining that your birth control is probably the cause of your symptoms. Now what?

Comments are closed.